Utah, 2003Damaging Wind in Utah, May 17, 2003
May 17, 2003 · NWS SLC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 17, 9:15 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, May 17, 9:15 AM MST, 4 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT SAT MAY 17 2003
.SYNOPSIS...MID AND HIGH LEVEL MOISTURE WILL STREAM ACROSS THE AREA
IN SOUTHWESTERLY FLOW ALOFT TODAY AND SUNDAY. A SERIES OF WEAK
DISTURBANCES WILL ALSO MOVE ACROSS IN THIS FLOW.
.DISCUSSION...NO PROBLEMS WITH THE FORECASTS THIS MORNING AND NO
SURPRISES IN THE NEW ETA. MID TO HIGH LEVEL MOISTURE FROM THE
SUBTROPICAL PACIFIC HAS SURGED ACROSS THE AREA OVERNIGHT AND WILL BE
A FACTOR FOR THE NEXT 36 HOURS OR SO. DURING THAT TIME WE WILL SEE
THE TYPICAL MOISTENING FROM THE TOP DOWN WHICH WILL PROVIDE A DEEPER
MOIST LAYER SUNDAY AFTERNOON THAN TODAY. HOWEVER INSTABILITY VERY
LIMITED TODAY AND WONT BE HELPED BY THE EXTENSIVE CLOUD COVER
CUTTING OFF SOLAR HEATING. ETA DOES SHOW A BETTER BAND OF
INSTABILITY OVER THE SOUTHERN SECTION OF THE AREA TOMORROW AND THAT
LOOKS GOOD.
SO BIG QUESTION FOR TODAY IS HOW MUCH IF ANY CONVECTION WILL BE ABLE
TO FIRE. FAST MOVING JET LEVEL RIPPLES...THE MOST WELL DEFINED ABOUT
ON THE SOUTHERN CA COAST AT THIS TIME...COULD HELP A BIT AND THE ONE
NEAR THE COAST MOVES ACROSS OUR AREA DURING THE EVENING HOURS.
THERE ALSO APPEARS TO BE A WAVE JUST COMING UP ON THE SOUTHERN NV/CA
BORDER THAT WOULD MOVE ACROSS OUR SOUTHERN SECTIONS THIS AFTERNOON.
SO THE CURRENT PACKAGE WITH A SLIGHT CHANCE IN MOST VALLEYS AND A
CHANCE IN THE MOUNTAINS FROM ABOUT SLC SOUTHWARD LOOKS GOOD AND NO
UPDATES PLANNED AT THIS TIME. BUT WILL KEEP A EYE ON THE
POSSIBILITY OF ISOLATED ACTIVITY POPPING ALONG THE COLD FRONT AND
ALSO THE POSSIBILITY THAT SOME COULD DRIFT INTO THE TWO SOUTHEAST
ZONES THAT DONT HAVE ANY MENTION BY THIS EVENING.
THE SECOND MAJOR FACTOR IN THE FORECAST IS THE COLD FRONT THAT IS
CURRENTLY ALONG THE NORTHERN EDGE OF OUR AREA. IT DOESNT MOVE MUCH
DURING THE DAY BUT THEN STARTS PUSHING SOUTH OVERNIGHT AND THROUGH
THE DAY SUNDAY AS THE COLD SHORTWAVE JUST WEST OF VANCOUVER ISLAND
MOVES EAST ACROSS THE ROCKIES. THE ETA SUGGESTS THE FRONT WILL PASS
SLC SHORTLY AFTER MIDNIGHT AND BE OVER SOUTHERN UT BY SUNDAY
AFTERNOON. THE ETA CONTINUES TO GENERATE A BAND OF PRECIP ALONG THE
FRONTAL BOUNDARY SUNDAY STARTING FROM THE WESTERN UINTAS TO WEST OF
MLF BY MIDDAY THEN BEING NEAR THE SOUTHEAST EDGE OF OUR FORECAST
AREA BY 06Z MONDAY.
SLC 21- CDC 222 SANDERS
.SLC...NONE.
Hazardous weather outlook, May 17, 6:30 AM MST, 7 hours 30 minutes before
IDZ024-025-UTZ001>021-WYZ021-181300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 AM MDT SAT MAY 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WCJIN-WYSW
Thunderstorm Wind, Sevier
- When
- May 17, 2:00 PM MST
- Where
- Sevier County, Richfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.748, -111.805 (the zone’s center; the record gives no point)
A microburst wind gust to 58 mph (50 kts) was measured at Signal Peak near Richfield as a cold front moved through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, May 17 to 26, 2003$3.5 million · 1 event
- Tornadoes and Flash Flood in Alabama, May 17, 2003$700,000 · F1 · 7 events
- Flash Flooding and Flooding in Georgia, May 17 to 18, 2003$12,000 · 1.75 in hail · 42 events
- Damaging Wind in Tennessee, May 17, 2003$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, May 17, 2003$55,000 · 50 kt wind · 3 events
- Tornadoes in Indiana, May 17, 2003$50,000 · F0 · 2 events
- Damaging Wind in Tennessee, May 17, 2003$20,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, May 17, 2003$19,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 17, 2003$18,000 · 1 in hail · 2 events
- Damaging Wind in Alabama, May 17, 2003$17,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379923.